Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2009, 5:30 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 5:30 PM MDT (23:30 UTC)
- Expired
- Jun 2, 2009, 6:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Curry County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 42 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:01 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 2, 3:01 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT TUE JUN 2 2009 .DISCUSSION... ONLY MINOR CHANGES THROUGH WEDNESDAY NIGHT THEN MODEST CHANGES MADE INTO THURSDAY. 20Z SURFACE ANALYSIS SHOWS THE SURFACE FRONTAL BNDRY DRAPED FROM NEAR RATON SE TO SANTA ROSA AND PORTALES. A WEAK UPPER RIDGE BUILDING INTO THE AREA BEHIND THE DEPARTING WEAK UPPER LOW HAS CREATED WESTERLY STEERING FLOW ACROSS THE AREA. STORMS ARE FIRING ALONG THE SURFACE FRONTAL BOUNDARY AND MOVING EAST INTO MORE STABLE AIR BEHIND THE FRONT. 12Z NAM/GFS INSTABILITY SHOW LI VALUES RISING TO +5C EAST OF THE BOUNDARY. DEWPOINTS ACROSS THE CENTRAL PORTIONS OF THE STATE ARE SLIGHTLY HIGHER TODAY...AS EVIDENCE BY MORE VIRGA SHOWERS STARTING TO MAKE IT TO THE GROUND IN AND AROUND THE RIO GRANDE VALLEY. 12Z METMOS/MAVMOS CAME INTO BETTER ALIGNMENT THAT GAP WINDS WILL RUSH INTO THE CENTRAL VALLEYS AFTER 03Z. EXPECT WINDY CONDITIONS THRU ABOUT 09Z AS A STRONG DENSITY GRADIENT TAKES SOME TIME TO EVEN OUT. LEFT OVER BOUNDARIES FROM THIS AFTERNOON WILL LIKELY SERVE AS FOCI AS STRONG MOIST LIFT MOVES INTO THE CENTRAL VALLEY TEMPORARILY THIS EVENING. THE FRONTAL PUSH TONIGHT WILL SET THE STAGE FOR CONVECTION TO DEVELOP AGAIN IN AND AROUND THE CENTRAL MTN CHAIN WEDNESDAY. INSTABILITY LOOKS GOOD EARLY IN THE DAY SO CONVECTION MAY GET GOING BEFORE NOON. STEERING FLOW WILL REMAIN WESTERLY AROUND 10 KTS. RAISED POPS ABOVE MODEL NUMBERS SINCE THE PAST SEVERAL DAYS HAVE FEATURED SCATTERED COVERAGE DESPITE VERY DRY LOW LEVELS. AN UPPER LOW CREEPING SLOWLY EASTWARD INTO THE GREAT BASIN WILL TIGHTEN THE SHORTWAVE RIDGE OVER NM WEDNESDAY NIGHT. STEERING FLOW WILL BEGIN TO TURN MORE NW WITH CONVECTION POSSIBLE IN THE PLAINS THRU MIDNIGHT. CONDITIONS ARE BECOMING A LITTLE MORE OF A CONCERN FOR SEVERE POTENTIAL OVER THE PLAINS THURSDAY. NW STEERING FLOW INCREASES TO AROUND 15 KTS WITH SIGNIFICANT MID/LOW LEVEL INSTABILITY PRESENT FROM THE NAM AND TO SOME DEGREE THE GFS. 12Z NAM SOUNDING ANALYSIS AT FORT SUMNER FOR THURSDAY AFTERNOON SHOWS NO CAP PRESENT AT THIS TIME SO WHATEVER GETS GOING ON THE CENTRAL MTS WILL HAVE POTENTIAL TO BECOME SEVERE. RAISED POPS FOR THIS AREA AND WILL LET NEXT SHIFTS...INCLUDING SPC...NARROW IN ON POTENTIAL ACROSS THE AREA. CONDITIONS STILL LOOK TO WARM UP OVER THE WEEKEND AS THE UPPER LOW BEGINS TO INCREASE DRIER WINDS ACROSS THE AREA. TEMPS WILL LIKELY BE RIGHT AT SEASONAL NORMALS AREAWIDE FOR THE FIRST TIME IN NEARLY 2 WEEKS. GUYER && .AVIATION... LOWEST CIGS AND VIS WILL BE ASSOCIATED WITH THE STRONGEST THUNDERSTORMS FOUND ACROSS THE EASTERN PLAINS THIS AFTERNOON AS WELL AS BEHIND THE BACK DOOR FRONT LATER TONIGHT. AS THUNDERSTORMS GRADUALLY TAPER DOWN THIS EVENING...A HUMID AND STABLE AIRMASS FOUND BEHIND THE FRONTAL PROGRESSION WILL ALLOW CIGS TO DROP DOWN WITH WIDESPREAD MVFR CONDITIONS EXPECTED. EVEN SOME LOCALIZED IFR OBSERVATIONS WILL BE POSSIBLE. THE MOST LIKELY TERMINAL TO SEE IFR WOULD BE LVS. STRONGER GAP WINDS FOUND ALONG THE CENTRAL MOUNTAIN CHAIN WILL ALSO ALLOW AWOS AND ASOS SITES SUCH AS SKX...SAF AND ABQ TO SEE GUSTS BETWEEN 30 TO 35 KT FOR A BRIEF PERIOD LATER THIS EVENING. THIS IS INCLUDED IN THE ABQ TERMINAL FORECAST BUT HAVE LOWER SPEEDS FOR SAF. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... NO REAL SIGNIFICANT CHANGES TO THE INHERITED FORECAST. BACK DOOR COLD FRONT APPEARS TO BE SLIGHTLY AHEAD OF SCHEDULE ACROSS THE EASTERN PLAINS. THANKS IN LARGE PART TO THUNDERSTORM DEVELOP BEHIND THE INITIAL FRONTAL WIND SHIFT AND BOUNDARY. HIGHER HUMIDITY IS FOUND BEHIND THIS BOUNDARY AND IS EXPECTED TO SPILL INTO THE RIO GRANDE VALLEY MID TO LATE EVENING. THE MOISTURE PUSH...ALBEIT SHALLOW...IS EXPECTED TO MAKE IT TO BETWEEN THE ARIZONA STATE LINE AND THE CONTINENTAL DIVIDE BY MID MORNING WEDNESDAY. A DISTINCT DRY LINE IS EXPECTED TO TAKE SHAPE ACROSS THE WESTERN MOUNTAINS ON WEDNESDAY AS THIS BOUNDARY GETS MIXED BACK TO THE EAST UNDER SOUTHWESTERLY FLOW. HUMIDITY READINGS WILL BE QUITE LOW TO THE WEST OF THIS DRY LINE. STORMS...GENERALLY A MIX OF WET AND DRY...WILL BE FOUND ALONG THIS EASTWARD PROGRESSING BOUNDARY. PRETTY MUCH ALL WET STORMS WILL BE FOUND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS AND EASTERN PLAINS ON WEDNESDAY. ANOTHER SHALLOW MOISTURE SURGE TOWARDS THE WEST IS EXPECTED TO TAKE SHAPE WEDNESDAY NIGHT AND PROVIDE A RECYCLE DAY...IN TERMS OF MOISTURE AND THUNDERSTORM DEVELOPMENT ON THURSDAY. SOUTHWESTERLY WINDS THURSDAY AFTERNOON ARE EXPECTED TO MIX OUT THIS SHALLOW MOISTURE BED ACROSS WESTERN AND CENTRAL AREAS AND ALLOW HUMIDITY READINGS TO FALL INTO THE UPPER SINGLE DIGITS AND TEENS. ISOLATED...GENERALLY DRIER STORMS...WOULD BE FOUND ALONG THE RIO GRANDE VALLEY WESTWARD WHILE A MIX OF WET AND DRY WOULD BE FOUND ALONG THE CENTRAL MTN CHAIN. WETTER STORMS TO THE EAST OF THE CENTRAL MTN CHAIN. THE TREND OF INCREASING WINDS IS STILL EXPECTED...STARTING ON THURSDAY BUT FOCUSING ON FRIDAY THROUGH SUNDAY AND PERHAPS EVEN INTO EARLY NEXT WEEK. CRITICAL FIRE WEATHER CONDITIONS REMAIN A POSSIBILITY FOR SOME OF THOSE DAYS ALTHOUGH HIGHER CIRRUS CLOUD COVER AHEAD OF THE PACIFIC LOW AND GRADUALLY LOWERING TEMPERATURES COULD AFFECT BOTH WIND SPEEDS AND HUMIDITY READINGS ON THOSE DAYS. AS IT STANDS RIGHT NOW...A SMALL AREA TO THE LEE OF THE CENTRAL MOUNTAINS AS WELL AS FAR WESTERN PORTIONS OF THE FORECAST AREA ARE THE MAIN FOCUS LOCATIONS FOR FRIDAY. FOR SATURDAY...THE EASTERN HALF OF THE FORECAST AREA IS THE MAIN FOCUS WITH A FEW HOURS POSSIBLE ACROSS WESTERN AND CENTRAL AREAS. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 84 51 88 / 10 5 0 0 GALLUP.......................... 43 82 41 84 / 5 5 0 5 GRANTS.......................... 44 81 43 83 / 10 10 0 5 GLENWOOD........................ 49 88 48 90 / 0 5 0 5 CHAMA........................... 39 69 37 74 / 40 30 20 10 LOS ALAMOS...................... 43 74 46 78 / 50 30 20 10 RED RIVER....................... 39 65 35 72 / 60 50 40 20 TAOS............................ 40 75 44 79 / 40 30 30 10 SANTA FE........................ 46 76 46 80 / 50 30 20 10 SANTA FE AIRPORT................ 49 79 49 83 / 40 30 10 10 ESPANOLA........................ 50 81 49 85 / 30 20 10 10 ALBUQUERQUE HEIGHTS............. 57 82 58 86 / 30 20 10 5 ALBUQUERQUE VALLEY.............. 57 83 56 88 / 30 20 10 5 ALBUQUERQUE FOOTHILLS........... 54 80 54 84 / 40 20 10 5 ALBUQUERQUE WEST MESA........... 57 83 56 88 / 40 20 10 5 SOCORRO......................... 54 84 58 90 / 20 20 5 0 SANDIA PARK/CEDAR CREST......... 44 76 44 80 / 60 30 10 10 MORIARTY/ESTANCIA............... 48 80 47 83 / 60 30 20 10 CARRIZOZO....................... 57 81 53 88 / 40 30 5 10 RUIDOSO......................... 47 70 46 76 / 50 30 30 10 RATON........................... 44 72 42 82 / 30 30 20 10 LAS VEGAS....................... 41 73 44 76 / 40 40 40 10 ROY............................. 46 72 48 82 / 30 20 30 10 CLAYTON......................... 48 72 52 84 / 40 10 10 10 SANTA ROSA...................... 50 77 56 89 / 30 20 30 10 TUCUMCARI....................... 50 78 57 88 / 30 10 30 20 FORT SUMNER..................... 53 80 58 89 / 30 20 40 20 CLOVIS.......................... 52 79 56 88 / 30 10 30 20 PORTALES........................ 54 80 57 89 / 30 10 30 20 ROSWELL......................... 58 82 60 90 / 30 20 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/50
Hazardous weather outlook, Jun 2, 10:09 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1009 AM MDT TUE JUN 2 2009 NMZ001>021-026-031200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1009 AM MDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY MOVING SOUTH ACROSS THE EASTERN PLAINS WILL PROVIDE A FOCUS FOR A FEW STRONG THUNDERSTORMS TO PRODUCE HALF INCH HAIL AND GUSTY WINDS UP TO 50 MPH ALONG THE FRONT THIS AFTERNOON. THE FRONT WILL PUSH THROUGH THE CENTRAL MOUNTAINS THIS EVENING BETWEEN 9PM AND 1AM WITH EAST TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE BELOW CANYONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL EXISTS FOR A FEW STRONG THUNDERSTORMS TO DEVELOP ALONG AND ADJACENT TO THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE RIO GRANDE VALLEY WEDNESDAY. THE MAIN THREATS WILL BE HAIL TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 50 MPH. MUCH DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP OVER THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED WITH THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED FIRE DANGER. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER CORRECTED EXPIRATION TIME
In the hours before
Special weather statement, Jun 2, 3:32 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 332 PM MDT TUE JUN 2 2009 NMZ013-022215- QUAY COUNTY- 332 PM MDT TUE JUN 2 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN QUAY COUNTY... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF HOUSE. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN QUAY COUNTY. KW
Local storm report, Jun 2, 5:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 1 N CANNON AFB 34.39N 103.31W
06/02/2009 M60.00 MPH CURRY NM ASOS
&&
AABEYTAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:31 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 59 min |
| Jun 2, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 27 min |
| Jun 2, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Roosevelt | 38 min |
| Jun 2, 4:42 PM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Quay, Roosevelt | 2 hr |
| Jun 2, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 31 min |
| Jun 2, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 23 min |
| Jun 2, 5:45 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 2 hr |
| Jun 2, 5:56 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.